ADHD

Question
Posted by: Shaad | 2010/10/07

Q.

Son currently on Methylphenidate, but looking for alternative therapy

Hi. 7yrs9mnths son. Diagnosed by paed based on questionaire, behaviour and teacher''s opinion. I accepted diagnosis based on the fact that he shows signs of hyperactivity on a daily basis. Has been on meds about a year now. 10mg at 7am, 5mg at 11am and 10mg at 2pm. Meals eaten before meds are taken. However, my reason for seeking alternative solution is that once meds kick in, he is in pain due to stomach cramps. It has not subsided, even after a year of taking the meds. He goes into a slight depressed state, however, in that state, he is calmer and more focused. Catch situation. My son is very hyperactive, but does not lack academically. In fact, a bright student, only dettered by the hyperactivity. There is a group in Port Elizabeth called DORE, but is very costly for the average person. I am not entirely for the use of methylphenidate, but unfortunatley circumstances at school lead us to make a hasty but uneasy decision. As far as school work is concerned, he is an A student, no jumping out of his seat, less disruptive, but I am gutted by what effect emotionally, and possibly physically, in the future, this medication might lead to. To the paediatrician, my son is just another case of ADHD who for them can be easily treated with drugs and they really are not concerned of the damage it might cause in the future. I am in desperate need of an alternative. Please assist however you can. I have read the other questions, and have taken notes. Thank you.

Expert's Reply

A.

ADHD Expert

Dear Shaad,

If the side effects are still so prominent after a year of taking the meds, it is unlikely that they will ever go away. Have you spoken to your paed about the other medications such as Concerta and Strattera?

From a natural perspective, there are a number of remedies available, most based on high doses of omega 3 and 6, some are Biostrath, Eye Q and ADDvance. Your pharmacist will be able to clearly explain the benefits and any possible downfalls of these supplements. It is always advisable to get your prescribing practitioner's input on any supplements.

If you wish to stop the Ritalin, or reduce the dose, please do so according to your pediatrician's instructions.

Kind regards,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: ADD/ADHD Expert | 2010/10/07

Dear Shaad,

If the side effects are still so prominent after a year of taking the meds, it is unlikely that they will ever go away. Have you spoken to your paed about the other medications such as Concerta and Strattera?

From a natural perspective, there are a number of remedies available, most based on high doses of omega 3 and 6, some are Biostrath, Eye Q and ADDvance. Your pharmacist will be able to clearly explain the benefits and any possible downfalls of these supplements. It is always advisable to get your prescribing practitioner's input on any supplements.

If you wish to stop the Ritalin, or reduce the dose, please do so according to your pediatrician's instructions.

Kind regards,
Delia

Reply to ADD/ADHD Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.